Rx May Boost Bleeding in Obese Patients

Obese patients taking warfarin may have raised bleeding risk

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Obesity is tied to many health issues, and new evidence suggests that obese patients may face another health risk when taking a common blood thinner.

Obesity may make patients more prone to bleeding problems while taking warfarin (brand name Coumadin), a new study found.

Many patients are given warfarin after developing a blood clot or related condition, such as a heart attack. Warfarin thins the blood so it is less likely to clot. Bleeding is a commonly reported side effect of this medication.

The authors of this study, led by Adedotun A. Ogunsua, MD, an internal medicine resident at University of Massachusetts Medical School in Worcester, decided to see if obese patients had more problems with warfarin use than normal-weight or thin people.

“We realized that patients who required longer periods [of treatment] and higher doses of warfarin tend to be more obese compared to their non obese counterparts,” Dr. Ogunsua told dailyRx News. “… This should place them at increased risk of bleeding. We noted there was little in the literature regarding this.”

These researchers looked at 833 people on anticoagulant (blood thinning) therapy and followed them for one year. They found that 71 patients had abnormal bleeding during the study.

A body mass index (BMI) over 30 was considered obese. BMI is a measure of body fat based on height and weight. Dr. Ogunsua and team found that obese patients were much more likely to have abnormal bleeding than those with BMIs in the normal range.

Obese patients on warfarin were almost twice as likely as normal-weight patients to experience a major bleed, Dr. Ogunsua and colleagues found. An example of a major bleed may be stomach or brain blood vessels that break open and bleed profusely. A minor bleed may be marked by blood in the urine or nosebleeds.

"There are a number of factors responsible for higher bleeds in this population including the possibility that very heavy people may have genetic factors that make them more likely to bleed," Dr. Ogunsua said.

Robert H. Eckel, MD, a cardiologist at the University of Colorado in Denver, said that while doctors know being overweight means needing more warfarin to keep the blood thin, they may sometimes overestimate how much medicine patients need.

“Obese patients need to work closely with their health care providers to be sure that their anticoagulation is optimized,” Dr. Eckel, who was not involved with the current study, told dailyRx News.

This study was presented May 8 as an abstract at the Arteriosclerosis, Thrombosis and Vascular Biology | Peripheral Vascular Disease Scientific Sessions 2015 in San Francisco. Research presented at conferences may not have been peer-reviewed.

Dr. Ogunsua and team disclosed no funding sources or conflicts of interest.

Review Date: 
May 7, 2015
Last Updated:
May 11, 2015